Will I got a blood clot if I am taking testosterone for Low-T?
Updated: Apr 26, 2020
Keywords: Blood Clot, Venous Thromboembolism, DVT, Testosterone, Heart Attack, Hemoglobin, Hematocrit, FDA Warning Label, Thrombophilia
Blood clotting, also known as coagulation, is an important process that occurs to prevent excessive blood loss when the body is injured. Blood components called platelets and plasma work in a delicate balance to stop bleeding when a blood vessel is injured. Sometimes this clotting cascade can occur within a blood vessel and this leads to the development of a blood clot. There are many types of blood clots that are classified depending on their location in the body.
A VTE (Venous Thromboembolism) is a blood clot that occurs in the venous system of the body. VTE’s can be characterized into both DVT (Deep Vein Thrombosis) and PE (Pulmonary Embolism). DVT’s more commonly occur in the veins of the legs, while a PE is blood clot that travels through the bloodstream and into the lungs. There are a variety of causes for developing DVT’s such as genetic predisposition, clotting disorders, lack of movement (stasis) among others. There has been concern that testosterone therapy may increase a man’s risk for developing a DVT.
Much of the concern for the relationship between testosterone replacement therapy (TRT) and the risk of developing a DVT stems in part from the FDA labeling warnings. In 2005, the first FDA warning label for testosterone products under the “Adverse Reactions” section of the label was amended to note that one patient during an open label extension of the clinical trial had suffered a DVT. An update to the label in 2009 under New Medication Guideline listed “Blood Clots in the legs” among the serious side effects of testosterone therapy. In 2014 the FDA made their final label update and statement on the risk of DVT and testosterone therapy.
On the testosterone label itself, the FDA statement is as follows:
5.4 Venous Thromboembolism
There have been post marketing reports of venous thromboembolic events, including deep vein thrombosis (DVT) and pulmonary embolism (PE), in patients using testosterone products such as Androgel 1%. Evaluate patients who report symptoms of pain edema, warmth, erythema in the lower extremity for DVT and those who present with acute shortness of breath for PE. If a venous thromboembolic event is suspected, discontinue treatment with Androgel 1% and initiate appropriate therapy and management.
The FDA in 2014 released a statement requiring all manufactures of testosterone products to include a warning label about the risk of developing blood clots. The FDA warning label and required statement was impart a result of reports and surveillance of patients who developed a DVT while on TRT (1). Other pressures towards the FDA for the testosterone warning label were from public interest groups, such as Public Citizen (2) .
The FDA at this time was concerned about the increasing use of testosterone therapy among males in the United States. Between 2001 to 2011 the use of TRT tripled among men in the United States above age 40. 75% of those men, who were on TRT, did not regularly have their blood testosterone or associated labs monitored. Rightfully so, the FDA is tasked with protecting the public and given that TRT use in men greater than 40 was becoming increasingly more common, the FDA wanted to ensure the public’s safety.
One of the principle studies reported to be used by the FDA to craft the label warning relating testosterone to blood clot risk was a noted study published by Glueck CJ et. al. in 2011 entitled Thrombotic events after starting exogenous testosterone in men with previously undiagnosed familial thrombophilia.
In this particular study it is important to note that those men who developed a DVT after starting TRT had an increased risk of developing a blood clot given an undiagnosed thrombophilia (blood clotting disorder). The researchers hypothesized that men with an undiagnosed familial thrombophilia are at increased risk of developing blood clots secondary to increased aromatization of testosterone to E2 (Estradiol). The effect of elevated E2 in patients with familial thrombophilia may exacerbate a preexisting clotting disorder. Some studies have recommended screening for thrombophilia in men before starting TRT (3) (4).
Yet for men on testosterone therapy who do not have a predisposition to forming clots, there have been no satisfactory evidence showing any risk of DVT’s while on TRT. There have been four large observational studies since 2014 that have not revealed any increased risk of VTE in men undergoing testosterone replacement therapy. In addition, the American Urologic Association (AUA) has made the following guideline statement.
Guideline Statement 19. Patient should be informed that there is no definitive evidence linking testosterone therapy to a higher incidence of VTE.
To date there have been no randomized, placebo-controlled studies to evaluate the increased risk of DVT’s with testosterone therapy and the current evidence, although low, does not reveal any increased risk. A randomized controlled study in 2016 published in the Journal of Urology by Maggi et al. monitored 715 hypogonadal (Low-T) men for approximately 16 weeks. Men in the study were 18 years of age or older and with a total testosterone level less than 300ng/dl. Patients had to have one symptom of testosterone deficiency. Patients were randomized to either receive a topical testosterone solution or a topical placebo used daily. Results of the study revealed no major adverse cardiovascular events or VTE in the testosterone group.
A case-controlled study published in the Mayo Clinic proceedings in August 2015 by Baillargeon et al. titled Risk of Venous Thromboembolism in Men Receiving Testosterone Therapy did not show any increased risk of VTE in men on testosterone therapy. The study observed 30,572 men who were 40 years and older and who suffered a VTE. The study matched 3 controls on event/index month, age, geographic region, diagnosis of hypogonadism, and diagnosis of any underlying prothrombotic condition. Exposure to testosterone therapy, regardless of route of administration did not increase the risk of DVT, even if given 15 days prior to an associated VTE event.
A retrospective cohort study by Sharm et al. titled Association Between Testosterone Replacement Therapy and the incidence of DVT and Pulmonary Embolism compared the incidence of DVT/PE between those who received TRT and subsequently had normal on-treatment testosterone levels, those who received TRT but continued to have low on-treatment testosterone levels, and those who did not receive TRT. Patients with prior history of DVT/PE, cancer, hypercoagulable state, and chronic anticoagulation were excluded. The study did find any significant association between testosterone therapy and risk of VTE.
For men who have a familial or acquired thrombophilia’s such as Factor V Leiden heterozygosity, lupus anticoagulant and lipoprotein(a, ) TRT may increase the incidence of VTE. Men with such conditions should be cautioned about the use of testosterone therapy and the possible development of a VTE. A VTE event in men who are at higher risk, usually occur within three months of starting therapy. Yet, for men who have no risks factors, TRT does not impose a higher risk of VTE development, supported by our current scientific research and studies.
1) 1. Charles J. Glueck,* Naila Goldenberg, and Ping Wang, Testosterone Therapy, Thrombophilia, Venous Thromboembolism, and Thrombotic Events. J Clin Med. 2019 Jan; 8(1): 11. Published online 2018 Dec 21.
2) 2. Sarita O. Metzger, Arthur L. Burnett Impact of recent FDA ruling on testosterone 2. replacement therapy (TRT) Transl Androl Urol. 2016 Dec; 5(6): 921–926
3) 3. Glueck C.J., Prince M., Patel N., Patel J., Shah P., Mehta N., Wang P. Thrombophilia in 67 Patients With Thrombotic Events After Starting Testosterone Therapy. Clin. Appl. Thromb. Hemost. 2016;22:548–553.
4) 4. Glueck C.J., Goldenberg N., Wang P. Thromboembolism peaking 3 months after starting testosterone therapy: Testosterone-thrombophilia interactions. J. Investig. Med. 2018;66:733–738.
5) 5. Baillargeon J., Urban R.J., Morgentaler A., Glueck C.J., Baillargeon G., Sharma G., Kuo Y.F. Risk of Venous Thromboembolism in Men Receiving Testosterone Therapy. Mayo Clin. Proc. 2015;90:1038–1045.